Chronic Rhabdomyolysis

Generally we think of statin rhabdomyolysis as an acute, crisis reaction causing immediate hospitalization and aggressive therapy.

Although I have long suspected a low-grade myopathy can be triggered by statin therapy and persist thereafter, this is the first rather dramatic evidence that this condition may not only occur but may be quite common.

It was reported in the American Journal of Cardiology 99:1171-1176, 2007, a statin myopathy of this nature, associated with the drug simvastatin (Zocor.)

A 59-year-old African-American male was in his usual state of good health until July 2004 when he was hospitalized for an acute myocardial infarction. He had been on Zocor 20 mgs daily for the previous six years.

Coronary artery bypass grafting was performed on 27 July 2004, and the postoperative course was uncomplicated. At hospital discharge, the Zocor was increased to 40 mg daily and he was started on Aspirin 81mgs daily. He was thereafter until June 2005 (4 months before death) when he noticed bilateral muscle weakness in his legs.

A biopsy of his deltoid muscle revealed a non-inflammatory myopathy, and the Zocor therapy was discontinued in early July 2005.

He was transferred to specialty hospitals because of worsening bilateral muscle weakness, dysphagia, dysarthria, and dyspnea. No abnormalities were noted on examination of the lungs, heart, abdomen, cranial nerves, skin, or lymph nodes. The peripheral muscles were severely weak bilaterally. The deep tendon reflexes could not be elicited in the knees or ankles. He was unable to walk.

During his entire hospitalization, he was alert but there was never any improvement in the degree of muscle weakness, and indeed it progressed to the point where he was unable to lift either his arms or legs or move about in bed. A prednisone pulse was without benefit.

Numerous studies were performed to rule out infectious, paraneoplastic, toxic, and rheumatologic causes of the myopathy and appropriate tests for these were negative. On October 1st, 2005 generalized tremors appeared and he died.

At autopsy, multiple muscle biopsies showed extensive myofibril loss, degeneration / regeneration and calcific deposits. Cause of death was proven to be necrotizing bronchopneumonia associated with impaired respiratory function. Although muscle enzymes studies had been elevated, they never reached the level common to the usual acute rhabdomyolysis cases that occur.

I suggest that this is an example of chronic progressive myopathy. I have seen many reports of what I have called chronic myopathy associated with the use of statin drugs. Most have normal cpk but moderate elevations are seen.

Most of these people have done well on statins until the point where muscle aches and pains occur. From that point on there is inexorable progression of the condition despite stopping the statin. Sometimes CoQ10 supplementation is helpful in causing remission.

A neurologist consultant suggested to me his suspicions that somatic mitochondrial mutations are the likely cause of this statin trigger reaction. The more I have thought of this the more I agree.

The logical sequence of events would be statin associated CoQ10 inhibition, permitting greater exposure of mitochondria to the harmful effects of oxidation and free radical exposure, resulting in a much greater mutation rate. Once triggered, the mutation would be permanent as long as it is not so severe as to cause cell death.

An obvious inference, if this is true, is that CoQ10 supplementation should be mandatory with all statin use. More than twenty five years after the first marketing of statin drugs is not the best time to be just learning this.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated January 2016

Books From Amazon

The Statin Damage Crisis
Cholesterol is Not the Culprit
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum